Indexed on: 03 Mar '11Published on: 03 Mar '11Published in: Journal of Medical Case Reports
Vasculitis has been reported in a few cases of chronic lymphatic leukemia and with granulocytic colony-stimulating factor therapy. Those with granulocytic colony-stimulating factor occurred after prolonged therapy and there was a rise in total leukocyte count unlike that in our patient who received just a single injection for the first time.We report the case of a 64-year-old Egyptian man with chronic lymphatic leukemia who developed progressive cutaneous vasculitic lesions following injection of a single dose of a granulocytic colony stimulating factor before a third cycle of chemotherapy to improve neutropenia. This is an unusual case and the pathogenesis is not fully understood. Our patient was not on any medical treatment except for bisoprolol for ischemic heart disease. Although aggressive management with steroids, anticoagulation and plasmapheresis had been carried out, the condition was aggressive and the patient's consciousness deteriorated. A magnetic resonance imaging scan of his brain revealed multiple ischemic foci that could be attributed to vasculitis of the brain.The aim of this case report is to highlight the importance of monitoring patients on granulocytic colony-stimulating factor therapy, especially in the context of other conditions (such as a hematological malignancy) that may lead to an adverse outcome.